The Roy Castle Lung Cancer Foundation

Treatment dilemma with stage IV squamous cell

My girlfriend has stage IV squamous cell carcinoma and has been offered pembrolizumab which if successful may give her some extra months. However she has also been told the side effects can be very nasty, and some people have died from the treatment. She already has bowel diseases and a weak heart so she is scared she would react badly to treatment. She feels she would rather have less months of feeling better, than go through nasty side effects and end up in hospital again. I was interested in hearing from others who have faced this dilemma, and also if anyone has had alternative treatments for this particular type of cancer and stage 4. She has been told chemotherapy would be no good, and nor would radiotherapy. The consultant said she may have 4 to 5 months left without treatment, and 7 to 12 months with immunotheraphy. Kind regards.

4 Replies

I too considerded not doing this treatment for quality of life reasons however after speaking to several people in the oncology field was reassured that the side affects were less harsh then chemo, which I had 3 rounds of previously, so I went ahead and did it. I've had two infusions so far and my third will be next week. It's no cake walk but is considerably less problematic than the chemo was. My biggest complaint is the extreme fatigue and increased coughing. So far my body is tolerating it very well. I would recommend her trying it and if she can't tolerate the side effects she can just stop. It's better then having no chance at all. Do some more research and you will find that many people have done very well on it and have had better quality of life because of it. I was very apprehensive at first but in our situation we have nothing to lose and might have a few extra months to spend with those we love.

My best to you and your girlfriend.


1 like

I am have now had 8 Prembrolizumab and whilst it is not totally side effect free it is quite bearable. My main problems are tiredness, but that has worn off a bit recently, and nausea which again is not as bad as it was. It is nowhere as invasive as chemo and I am functioning quite normally. My personal view is give it a try - what have you got to loose?

Good luck


Dear tonyp62

I am so sorry to hear of your girlfriend’s diagnosis. It's a quality of life decision and one that is best considered based on evidence from some those who have experienced pembrolizumab like Debi and Tilstongal. However not all patients experience all side effects. In a recent clinical trial (Keynote -024) reported May 2017 involving 154 participants evaluating pembrolizumab the most common side effects experienced by the participants were ;

Diarrhoea (22 participants)

Fatigue (16 participants)

Nausea (15 participants)

Pyrexia (16 participants) and decreased appetite (14 participants). A few more severe skin reactions were reported by 6 participants, 4 patients reported pneumonitis and there was one treatment related death.

I just thought I would make you aware of these research findings when your girlfriend decides how her care will be handled. Also,many of the anticipated side effects can be managed quite well.

With kind regards to both of you.

All the team at the Roy Castle Helpline.


Thank you very much to the Helpline and to Debi and Tilstongal for your replies. We will take all of what you have said into account when making what is a very difficult decision. Debi and Tilstongal, I hope your treatment continues well and that you get good results. Kind regards.


You may also like...